Anyone take SAMe and Antidepressant.

Discussion in 'Fibromyalgia Main Forum' started by lana33, May 5, 2006.

  1. lana33

    lana33 New Member

    I was just wondering if anyone takes SAMe or other such supplements with their antidepressant. I am aware that these really shouldn't be taken together but still want to know if anyone does anyway.

    I have not tried it. I have been on effexor xr and will continue to take it because I need it. I have had depression most of my adult life and some of my teen life. I have always had to be on some type of antidepressant and when I wasn't I paid for it.

    But never tried any supplement when I wasn't on one because back then I didn't know of such supplements. Now that I am on effexor, I won't try to wean off of it unless some doc tells me it is medically necessary.

    I have never felt real good on any anti-d. Seems like it just keeps me from going off the deep end. If I could take a supplement, I was thinking maybe I would feel better.

    Don't tell me to ask doc to try another anti-d. I have probably taken most of them over the years. I just want to feel better but not willing to try the others.

    Any info from anyone is appreciated.

    Thank you,
    Lana

    P.S. I am on quite a few supplements already. Such as magnesium, MSM, Vit C, B complex multivitamin, vit E.
  2. lana33

    lana33 New Member

    for replies.
  3. alaska3355

    alaska3355 New Member

  4. millennia

    millennia New Member

    I know that it can be a pain to get to talk to your doctor when you don't have an appointment, so try talking to your pharmacist. They know all about this stuff, have more time for you and generally are less judgemental than a lot of doctors are about the use of supplements.
  5. CinCA

    CinCA New Member

    That also goes for St. John's Wort, 5-HTP, etc. All of these supplements are thought to affect the levels of serotonin in the brain, a neurotransmitter believed responsible for mood stability, sleep regulation, even satiety (feeling full after meals). Combining AD-type meds/supplements without a dr.'s recommendation could possibly lead to a dangerous medical condition caused "serotonin syndrome", which is caused by too much serotonin and could even be fatal in severe cases.

    Pleae be careful and keep your doctor and/or pharmacist apprised of supplements you take as well as what Rx's you are on. It's important so (s)he can be aware of anything that may either cause harmful interactions or cancel the effects of each other. If you have found the AD meds haven't helped and/or you can't tolerate side effects, you can talk to your dr. about weaning off and maybe trying something else like Sam-e OR 5-HTP OR St. John's Wort, etc. Please only do this under the advice and supervision of your physician!

    Best of luck to you,
    C.
    [This Message was Edited on 05/06/2006]
    [This Message was Edited on 05/06/2006]
    [This Message was Edited on 05/06/2006]
  6. lana33

    lana33 New Member

    Millenia, thanks but I never asked the pharmicist cause I figured, they would give me the advice that the legally written pharmacy manual tells them.

    Gigi and Cinca, Thanks. I probably will follow your advice. I havent actually tried it cause I was leary of this mixing of medications. There have been times I try some meds not recommended to take together, maybe at different times of the day.

    I however, figured this might be too risky unless someone had done this not knowing this warning, therefore would know what side effects they had.

    Cinca, I wouldn't want to go thru that type of extreme discomfort and withdrawal (of the effexor) especially since most of the time, for me, supplements just help prescription medications, but don't work, for me alone.

    Thanks again for you alls help.

    Hugs,
    Lana
  7. windblade

    windblade Active Member

    Hi - I do take both, but with the permission of my psychiatrist. I started taking Same for a different reason though - tendonitus and bursitus which it cleared up.

    I take Lexapro for AD, but would never stop taking AD's because I have the heavy, clinical type of depression plus PTSD.

    Another psych. told me not to take St. John's Wort though.

    I think it would be very unsafe to mix any of them unless you had a psychiatrist's okay.

    I hope you find a good solution.
  8. lana33

    lana33 New Member

    I know there are people that can tolerate both. Just don't know until you try it. Someday, when I feel like going thru something, LOL, I will probably try a supplement. I am also a hard to treat depression dx. I have only had 2 antidepressants in my life that were effective enough for me to know the difference.

    One of these is the effexor. When I first started taking it, I really started to feel good. It didn't last long, however, maybe a few months.

    This is why I am not interested in going thru withdrawal from effexor when I will probably have to return to it anyway.

    I was taking both effexor and cymbalta together, with docs okay a few months ago. I felt terribe when I first started taking Cymbalta. Then I felt better. Then I just felt like I was spending extra money on meds I can't afford.

    When I came off the Cymbalta, I coundn't tell the difference at that point. Of taking effexor alone or with the cymbalta. I know they are similar drugs but I never felt bad when I started the effexor 5 years ago.

    Didn't mean to go on a tangent. But I do that very easily these days. LOL.

    Hugs,
    Lana
  9. windblade

    windblade Active Member

    The Lexapro doesn't completely get rid of my depression either, but it's a help.
  10. millennia

    millennia New Member

    My pharmacist told me it was alright to take sam-e andelavil at the same time. I was taking a very low dose of elavil, for pain not depression. The dose they give you for depression is higher, so I'm sure that it is different. But she didn't just say no to be safe, she looked at the doses of both meds and said it was fine. I think a lot of them are up on the use of supplements.

[ advertisement ]